Texas, 2018

Flash Flooding and Hail in Texas, October 13 to 14, 2018

October 13 to 14, 2018 · NWS SJT · 7 events in 4 counties and zones

An upper level low pressure system remained park across Baja California from October 13-14. This feature interacted with plenty of moisture and resulted in strong storms and very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level low pressure system remained park across Baja California from October 13-14. This feature interacted with plenty of moisture and resulted in strong storms and very heavy rain. Isolated supercells produced large hail and damaging winds in Runnels and Coleman counties on October 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 13, 5:33 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 13, 5:33 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
633 AM CDT Sat Oct 13 2018

.AVIATION...
/12Z TAFS/

Very challenging flight weather will continue for much of today.
Look for MVFR to IFR ceilings, with occasional reduced visibility.
Expect conditions to improve later this afternoon, as showers and
thunderstorms move into east Texas.

&&

.PREV DISCUSSION... /issued 431 AM CDT Sat Oct 13 2018/

SHORT TERM...
(Today and Tonight)

..Possible Flash Flooding...

What remains of Tropical Storm Sergio will combine with favorable
dynamics aloft to create conditions ripe for possible flash
flooding. The main threat area is mainly north of our Interstate
10 corridor. There, a Flash Flood Watch remains in effect through
1 PM CDT this afternoon. Additional rainfall amounts in the range
of 1 to 3 inches are likely, with a few locations possibly
receiving an inch or so more. Also, severe thunderstorms are
possible, with large hail and damaging winds topping the list of
primary threats.

LONG TERM...
(Sunday through Friday)

..More Rain with Possible Flash Flooding...

With the main focus on the short term this forecast cycle, the
long term didn't warrant major changes. Ample moisture, along with
favorable upper dynamics, will combine with a strong cold front to
produce conditions very favorable for additional rainfall. Models
indicate surface winds, from the north, will continue into at
least mid week. Thus, temperatures until then will likely be well
below usual temperatures for October. Plus, with cold air near the
surface, isentropic upglide will add to the mix to enhance the
potential for additional rainfall, especially into Tuesday. For
mid week through Friday, surface flow from the southeast returns,
and temperatures warm. However, persistent moisture and continued
flow aloft, from the southwest, will prolong conditions favorable
for additional rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  58  73  38 /  90  10  50  80
San Angelo 	 82  62  78  42 /  70  10  40  80
Junction 	 83  67  82  46 /  70  10  30  90
Brownwood 	 77  62  77  41 /  90  20  60  80
Sweetwater 	 69  58  71  35 /  80  10  50  70
Ozona      	 82  64  79  43 /  40  10  30  90

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM CDT this afternoon for Brown-
Callahan-Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-
McCulloch-Nolan-Runnels-San Saba-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&
Hazardous weather outlook, Oct 13, 2:57 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
357 AM CDT Sat Oct 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-140900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
357 AM CDT Sat Oct 13 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

The potential for high rainfall amounts will continue, across all
of West Central Texas. The main hazard is flash flooding. However,
some thunderstorms may produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong cold front will move, from north to south, across West
Central Texas, Sunday night into Monday. This front will further
enhance the potential for high rainfall amounts. Thus, the
possibility for flash flooding will continue, at least through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 13, 4:24 AM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
524 AM CDT SAT OCT 13 2018

TXZ064-065-071-072-077-131115-
Irion TX-Schleicher TX-Tom Green TX-Coke TX-Sterling TX-
524 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COKE...STERLING...WESTERN TOM
GREEN AND IRION COUNTIES UNTIL 615 AM CDT...

At 523 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Sterling City to 6 miles
northwest of Barnhart. Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Silver around 600 AM CDT.
  Mertzon and E.V. Spence Reservoir Near Paint Creek Recreation Area
  around 610 AM CDT.
  Sanco and Sherwood around 615 AM CDT.

Other locations impacted by these storms include The Intersection Of
Highway 158 And Ranch Road 2059, Us-87 Near The Coke-
Tom Green County Line and Us-67 Near The Irion-Tom Green County Line.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.

LAT...LON 3111 10127 3116 10128 3209 10102 3208 10039
      3105 10070
TIME...MOT...LOC 1023Z 270DEG 25KT 3203 10096 3121 10121

Daniels
Special weather statement, Oct 13, 5:10 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
610 AM CDT SAT OCT 13 2018

TXZ054-065-066-071>073-127-131200-
Irion TX-Runnels TX-Tom Green TX-Nolan TX-Coke TX-Taylor TX-
Concho TX-
610 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR COKE...SOUTHEASTERN NOLAN...TOM
GREEN...SOUTHWESTERN TAYLOR...RUNNELS...NORTHWESTERN CONCHO AND
SOUTHEASTERN IRION COUNTIES UNTIL 700 AM CDT...

At 609 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maryneal to near Mertzon. Movement was
east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Maryneal around 615 AM CDT.
  Blackwell around 620 AM CDT.
  Nolan around 630 AM CDT.
  Hylton around 635 AM CDT.
  Christoval and Happy Valley around 640 AM CDT.
  Coronados Camp around 655 AM CDT.
  Bradshaw around 700 AM CDT.

Other locations impacted by these storms include Lake Abilene, Camp
Tonkawa, Shep, Wilmeth, Ovalo, The Intersection Of Ranch Road 380 And
Ranch Road 381, Drasco, Vick, Pumphrey and The Intersection Of
Highway 208 And Ranch Road 2662.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.

LAT...LON 3111 10084 3228 10048 3230 9976 3109 10017
TIME...MOT...LOC 1109Z 269DEG 31KT 3217 10044 3122 10079

Daniels
Special weather statement, Oct 13, 6:17 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
717 AM CDT SAT OCT 13 2018

TXZ065-066-072-073-139-154-131315-
Runnels TX-Tom Green TX-Coleman TX-Coke TX-McCulloch TX-Concho TX-
717 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...WESTERN
COLEMAN...EASTERN TOM GREEN...RUNNELS AND CONCHO COUNTIES UNTIL 815
AM CDT...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norton to near Christoval. Movement was
east at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Hatchel around 725 AM CDT.
  Ballinger around 730 AM CDT.
  Benoit around 740 AM CDT.
  Talpa around 745 AM CDT.
  Ivie Reservoir Near Concho Park Marina around 755 AM CDT.
  Leaday around 800 AM CDT.

Other locations impacted by these storms include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, The Intersection Of Us-
87 And Ranch Road 2134, Live Oak, Wilmeth, The Intersection Of Ranch
Road 380 And Ranch Road 381, Drasco, Vick, The Intersection Of Us-
83 And Ranch Road 765, Pumphrey and The Intersection Of Us-
83 And Ranch Road 1929.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.

LAT...LON 3208 9953 3109 9961 3109 10059 3208 10015
TIME...MOT...LOC 1217Z 292DEG 38KT 3180 10010 3115 10047

Woodward
Local storm report, Oct 13, 7:09 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
809 AM CDT SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     DOWNBURST        3 NNE KNICKERBOCKER     31.31N 100.60W
10/13/2018                   TOM GREEN          TX   TRAINED SPOTTER

            60 MPH WINDS.

&&
Special weather statement, Oct 13, 7:55 AM CST, 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
855 AM CDT SAT OCT 13 2018

TXZ072-073-131430-
Tom Green TX-Concho TX-
855 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOM GREEN AND
NORTHWESTERN CONCHO COUNTIES UNTIL 930 AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wall, or 8 miles east of San Angelo, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mereta and Eola around 905 AM CDT.
  Lowake around 910 AM CDT.
  Paint Rock around 920 AM CDT.

Other locations impacted by this storm include Vick and Harriet.

A Tornado Watch remains in effect until noon CDT for west central
Texas.

LAT...LON 3112 10055 3141 10042 3160 10031 3159 10023
      3158 10023 3157 9989 3110 10010
TIME...MOT...LOC 1353Z 239DEG 49KT 3140 10032
Special weather statement, Oct 13, 8:16 AM CST, 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
916 AM CDT SAT OCT 13 2018

TXZ128-139-140-131500-
Callahan TX-Coleman TX-Brown TX-
916 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLAHAN...
NORTHWESTERN BROWN AND NORTHEASTERN COLEMAN COUNTIES UNTIL 1000 AM
CDT...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burkett, or 14 miles northeast of Coleman, moving east at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

This strong thunderstorm will be near...
  Grosvenor around 920 AM CDT.
  Cross Cut around 925 AM CDT.
  Byrds around 930 AM CDT.
  May around 940 AM CDT.

Other locations impacted by this storm include Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until noon CDT for west central
Texas.

LAT...LON 3180 9929 3206 9943 3229 9912 3208 9912
      3208 9893 3190 9881
TIME...MOT...LOC 1415Z 252DEG 39KT 3197 9924

Woodward

The radar

The San Angelo radar (KSJT), 7 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Tom Green

When
October 13, 8:18 AM CST to 8:48 AM CST
Where
Tom Green County, 3.74 mi SW of San Angelo to 3.87 mi NNE of (Sjt)mathis Fld San
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.426, -100.467

The media shared a video on Facebook of urban flash flooding on Lindenwood Drive and Sul Ross Street in San Angelo.

Flash Flood, McCulloch

When
October 13, 11:43 AM CST to 1:00 PM CST
Where
McCulloch County, 2.25 mi NE of Brady to 0.96 mi SE of Brady
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.150, -99.300

The sheriff's office reports Crothers Street and West White Street closed in Brady due to flooding.

Hail, Runnels

When
October 14, 3:00 PM CST to 3:05 PM CST
Where
Runnels County, 4.7 mi W of Hatchel
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
31.850, -100.030

The media shared a video on twitter of lemon size hail, about 12 miles from Ballinger on Farm to Market Road 2111.

Thunderstorm Wind, Runnels

When
October 14, 3:09 PM CST
Where
Runnels County, 5.45 mi WSW of Hatchel
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.810, -100.030

The Fire Department/Rescue reports a large carport wrapped around a tree just north of Ballinger on Farm to Market Road 2111.

Hail, Runnels

When
October 14, 3:19 PM CST to 3:24 PM CST
Where
Runnels County, Hatchel
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.850, -99.950

A Trained Spotter reports baseball size hail which killed a lot of chickens in Hatchel around the U.S. Highway 83 and Farm to Market Road 2887 junction.

Thunderstorm Wind, Runnels

When
October 14, 3:19 PM CST
Where
Runnels County, Hatchel
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.850, -99.950

A Trained Spotter reported wind damage with large tree limbs down in Hatchel.

Hail, Coleman

When
October 14, 4:00 PM CST to 4:05 PM CST
Where
Coleman County, 2.38 mi NNE of Novice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.010, -99.610

A Trained Spotter reported quarter size hail and wind gusts of 50 to 60 mph on U.S. Highway 84 near Novice.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788087, 788086, 788042, 788056, 788043, 788058, 788045.